• Previous Article
    Stably positive Lyapunov exponents for symplectic linear cocycles over partially hyperbolic diffeomorphisms
  • DCDS Home
  • This Issue
  • Next Article
    Uniqueness of conservative solutions to the generalized Camassa-Holm equation via characteristics
October  2018, 38(10): 5189-5204. doi: 10.3934/dcds.2018229

A quantitative shrinking target result on Sturmian sequences for rotations

1. 

Department of Mathematics, University of Utah, 155 S 1400 E, Room 233, Salt Lake City, UT 84112, USA

2. 

Department of Mathematics and Computer Science, Wesleyan University, 265 Church Street, Middletown, CT 06459, USA

Received  February 2018 Revised  May 2018 Published  July 2018

Fund Project: The first author is supported by NSF grants DMS-1004372, 135500, 1452762, the Sloan Foundation, a Warnock chair, and a Poincaré chair

Let $ R_α$ be an irrational rotation of the circle, and code the orbit of any point $ x$ by whether $ R_α^i(x) $ belongs to $ [0,α)$ or $ [α, 1)$ - this produces a Sturmian sequence. A point is undetermined at step $ j$ if its coding up to time $ j$ does not determine its coding at time $ j+1$. We prove a pair of results on the asymptotic frequency of a point being undetermined, for full measure sets of $ α$ and $ x$.

Citation: Jon Chaika, David Constantine. A quantitative shrinking target result on Sturmian sequences for rotations. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5189-5204. doi: 10.3934/dcds.2018229
References:
[1]

V. Berthé, S. Ferenczi, C. Mauduit and A. Siegel, editors, Substitutions in Dynamics, Arithmetics, and Combinatorics, volume 1794 of Lecture Notes in Mathematics. Springer, Berlin, 2002. doi: 10.1007/b13861.

[2]

J. Chaika and D. Constantine, Quantitative shrinking target properties for rotations and interval exchanges, To appear in Israel Journal of Mathematics, arXiv: 1201.0941.

[3]

H. Kesten, On a conjecture of Erdős and Szüz related to uniform distribution mod 1, Acta Arithmetica, 12 (1966), 193-212. doi: 10.4064/aa-12-2-193-212.

[4]

A. Ya. Khinchin, Continued Fractions, Dover Books on Mathematics. Dover, 1997.

[5]

M. Lothaire, Algebraic Combinatorics on Words, volume 90 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 2002. doi: 10.1017/CBO9780511566097.

[6]

M. Morse and G. A. Hedlund, Symbolic dynamics Ⅱ. Sturmian trajectories, American Journal of Mathematics, 62 (1940), 1-42. doi: 10.2307/2371431.

show all references

References:
[1]

V. Berthé, S. Ferenczi, C. Mauduit and A. Siegel, editors, Substitutions in Dynamics, Arithmetics, and Combinatorics, volume 1794 of Lecture Notes in Mathematics. Springer, Berlin, 2002. doi: 10.1007/b13861.

[2]

J. Chaika and D. Constantine, Quantitative shrinking target properties for rotations and interval exchanges, To appear in Israel Journal of Mathematics, arXiv: 1201.0941.

[3]

H. Kesten, On a conjecture of Erdős and Szüz related to uniform distribution mod 1, Acta Arithmetica, 12 (1966), 193-212. doi: 10.4064/aa-12-2-193-212.

[4]

A. Ya. Khinchin, Continued Fractions, Dover Books on Mathematics. Dover, 1997.

[5]

M. Lothaire, Algebraic Combinatorics on Words, volume 90 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 2002. doi: 10.1017/CBO9780511566097.

[6]

M. Morse and G. A. Hedlund, Symbolic dynamics Ⅱ. Sturmian trajectories, American Journal of Mathematics, 62 (1940), 1-42. doi: 10.2307/2371431.

[1]

Jimmy Tseng. On circle rotations and the shrinking target properties. Discrete & Continuous Dynamical Systems - A, 2008, 20 (4) : 1111-1122. doi: 10.3934/dcds.2008.20.1111

[2]

Claudio Bonanno, Carlo Carminati, Stefano Isola, Giulio Tiozzo. Dynamics of continued fractions and kneading sequences of unimodal maps. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1313-1332. doi: 10.3934/dcds.2013.33.1313

[3]

Élise Janvresse, Benoît Rittaud, Thierry de la Rue. Dynamics of $\lambda$-continued fractions and $\beta$-shifts. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1477-1498. doi: 10.3934/dcds.2013.33.1477

[4]

David Ralston. Heaviness in symbolic dynamics: Substitution and Sturmian systems. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 287-300. doi: 10.3934/dcdss.2009.2.287

[5]

Laura Luzzi, Stefano Marmi. On the entropy of Japanese continued fractions. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 673-711. doi: 10.3934/dcds.2008.20.673

[6]

Pierre Arnoux, Thomas A. Schmidt. Commensurable continued fractions. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4389-4418. doi: 10.3934/dcds.2014.34.4389

[7]

Dmitry Kleinbock, Xi Zhao. An application of lattice points counting to shrinking target problems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 155-168. doi: 10.3934/dcds.2018007

[8]

Lulu Fang, Min Wu. Hausdorff dimension of certain sets arising in Engel continued fractions. Discrete & Continuous Dynamical Systems - A, 2018, 38 (5) : 2375-2393. doi: 10.3934/dcds.2018098

[9]

Marc Kessböhmer, Bernd O. Stratmann. On the asymptotic behaviour of the Lebesgue measure of sum-level sets for continued fractions. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2437-2451. doi: 10.3934/dcds.2012.32.2437

[10]

Doug Hensley. Continued fractions, Cantor sets, Hausdorff dimension, and transfer operators and their analytic extension. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2417-2436. doi: 10.3934/dcds.2012.32.2417

[11]

Steven T. Piantadosi. Symbolic dynamics on free groups. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 725-738. doi: 10.3934/dcds.2008.20.725

[12]

Arek Goetz. Dynamics of a piecewise rotation. Discrete & Continuous Dynamical Systems - A, 1998, 4 (4) : 593-608. doi: 10.3934/dcds.1998.4.593

[13]

Abdelhamid Adouani, Habib Marzougui. Computation of rotation numbers for a class of PL-circle homeomorphisms. Discrete & Continuous Dynamical Systems - A, 2012, 32 (10) : 3399-3419. doi: 10.3934/dcds.2012.32.3399

[14]

Hicham Zmarrou, Ale Jan Homburg. Dynamics and bifurcations of random circle diffeomorphism. Discrete & Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 719-731. doi: 10.3934/dcdsb.2008.10.719

[15]

Jim Wiseman. Symbolic dynamics from signed matrices. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 621-638. doi: 10.3934/dcds.2004.11.621

[16]

George Osipenko, Stephen Campbell. Applied symbolic dynamics: attractors and filtrations. Discrete & Continuous Dynamical Systems - A, 1999, 5 (1) : 43-60. doi: 10.3934/dcds.1999.5.43

[17]

Michael Hochman. A note on universality in multidimensional symbolic dynamics. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 301-314. doi: 10.3934/dcdss.2009.2.301

[18]

Jose S. Cánovas, Tönu Puu, Manuel Ruiz Marín. Detecting chaos in a duopoly model via symbolic dynamics. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 269-278. doi: 10.3934/dcdsb.2010.13.269

[19]

Nicola Soave, Susanna Terracini. Symbolic dynamics for the $N$-centre problem at negative energies. Discrete & Continuous Dynamical Systems - A, 2012, 32 (9) : 3245-3301. doi: 10.3934/dcds.2012.32.3245

[20]

Dieter Mayer, Fredrik Strömberg. Symbolic dynamics for the geodesic flow on Hecke surfaces. Journal of Modern Dynamics, 2008, 2 (4) : 581-627. doi: 10.3934/jmd.2008.2.581

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (37)
  • HTML views (56)
  • Cited by (0)

Other articles
by authors

[Back to Top]